Are the Meds You're Taking Causing Sexual Dysfunction

Amy Hendel Health Guide August 14, 2008
  • As a health professional I've learned that medication can sometimes act like a two-faced friend.  It's obviously is given to you so you get help with a certain condition or problem.  The flip side is that most drugs and medications often have side effects and they can be mild, moderate or significant.  Sometimes it is worth the side effect, for example, you take antibiotics and some people will develop gastrointestinal upset or diarrhea - but it is short lived and bearable. 

     

    In the case of some other drugs - the side effect may be some kind of sexual dysfunction.  Here's a rundown of 4 drug catagories and the possible downside to their otherwise beneficial effect:

     

    Antihistamines or pills that have an anti-histamine active ingredient can impact vaginal lubrication.  Obviously they "dry you up" with the intent of relieving sinus congestion, but the negative can be that they impact other muccus membranes, in this case those in the vaginal area.  If you notice this negative side effect, you can use a vaginal lubricant.

     

    You take birth control pills to avoid an unwanted pregnancy (or in some cases for acne or to regulate an irregular cycle). but it may actually lower your sex drive or libido because it causes a mild drop in testosterone levels.  If you notice this probelm, you can either try different birth control pills since they have different hormonal levels/components, or you can try a barrier birth control method.

     

    You are taking anxiety meds so you can function and be productive, but you notice that arousal time is significantly lengthened or orgasm frequency is affected.  You're not imagining it - these drugs can affect central nervous system function.  What to do?  Ask your doctor about timing your medication schedule differently so it has less of an impact during intimacy time.

     

    Finally, anti-depressants can notoriously lower sex drive, slow sexual arousal time, and make orgasm impossible.  You can try different anti-depressants, reduce the dose and see if you are still well controlled or even ask for a "treatment holiday' which some doctors find beneficial for this situation.

     

    Never stop medications without talking to your doctor but do speak up if side effects are just not acceptable!!